Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Diabetic, Heptitis, liver cirrhosis with mild ascites, high BP and celiac disease. Taking Entocort and have high BP

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1583 Questions
my mom has type 2 diabetes(injects insulin) and hep c liver cirrhosis along with mild ascites, high blood pressure, celiac disease. I think she is in the end stages of cirrhosis because her MELD Score is 13. Other info...her albumin is 2.8 low and bilirubin is 1.5 high. Her INR 1.5 high and PT is 16.1 high. Her immunoglobulin G is 5206 (high), Alpha 1 Antitrypsin QN is 203 high, and Actin IgG Anti Smooth Muscle Ab is 43 (high).

Doctor prescribed Entocort (oral) to slow the progression of her immune system attacking itself. On Tuesday, Mom started taking one tablet a day in the morning. Since, her blood sugar has been high in the between 350 and 403 after lunch and around dinner. She increased her insulin. When she wakes up her sugar is around 120.

We know the Entocort is raising her sugar.

Question: should my mom check for ketones?
Question: is this XXXXXXX for my mom to have sugar levels this high?
Posted Wed, 18 Sep 2013 in Diabetes
Answered by Dr. Basheer Ahamed 9 hours later
Brief Answer:
Hyperglycemia may lead to diabetic complications.

Detailed Answer:

Thanks for your query.

Your concerns are very genuine. Such high blood sugars are likely to give rise to Diabetic ketoacidosis. You need to check for ketones.
It becomes all the more important because your mother has compromised liver status also.

It is well known fact steroids increases blood sugar. So while on steroid therapy patient needs to monitor the blood sugars on regular intervals and adjust the dose of insulin accordingly.
This will prevent persistent hyperglycemia as well as diabetes related complication.

Diabetic complications like Diabetic ketoacidosis, HONK, Cerebrovascular and cardiovascular accidents are more common when sugars are very high (more than 300). So it is XXXXXXX for your mom to have such high blood sugar. Consult with your doctor for advise and good control of blood sugar.

Hope the answer helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor